Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Delayed and irregular period
avatar
An_249467 posted:
So I have a question about abnormal or irregular period. I've noticed that whenever I begin having sex my periods become abnormal and irregular. This has happened so far for every partner I've had. I know I'm not pregnant each time cause I've been having sex for a few years now, and I know that I'm not pregnant now due to store bought tests and medical pregnancy tests for a surgery I'll be having soon. So my question is, what could be causing me to have irregular period? All of my boyfriends seem to be on the larger side of average. Could that be the case?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: If you are having what amounts to breakthrough bleeding (but are still having predictable menstrual-like flows) then partner size, or intercourse, MIGHT be a factors. This scenario is more common in women using hormonal forms of birth control (pill/patch/ring/Mirena/Implanon. The lining of the uterus can be easier to destabilize because of the effects of the hormones.

By contrast, if you are not using hormonal birth control and are having very erratic/late periods then the following is my best GUESS. The most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—as a missed/late period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

There can be MANY causes for not ovulating: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents or boyfriends/girlfriends, finances), increased body weight, anorexia, rotating shifts at work, etc. I have not specifically heard that a new sexual relationship is stressful. To the contrary I had a patient whose cycles only became regular when she was in a happy relationship with a new lover.

Bottom line, for the most "for sure" answer you may need to see a GYN where they can get a more thorough history--or do an exam.

Yours,
Jane
 
avatar
Celerysmom replied to Jane Harrison Hohner, RN, RNP's response:
What is you are on birth control and continuously )meaning you take it non-stop) and start to have some break-through bleeding and cramping after over 5 years of no menstrual cycle. Should this be a concern? IS this your bod telling you that you need to cease taking the pill for the menstruation to compete itself? Or is this just a fluke of bleeding?
 
avatar
Jane Harrison Hohner, RN, RNP replied to Celerysmom's response:
Dear Celerysmom: Wow, five years on the continuous active pill regimen and this is your first breakthrough bleeding (BTB). You have been lucky! Your second reason is the correct one (fluke of bleeding also known as BTB). So why would this be suddenly happening now?

Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. When one uses the continuous regimen there is continuous exposure to the synthetic progesterone so the lining can get super thinned out. While a thin lining is a healthy lining (and helps prevent uterine cancer), if the lining gets very thin it can be easier to destabilze--and have BTB.

A couple of other possible reasons for your BTB might include late/missed pills, or a new infection (eg chlamydia from a new partner). If you have no risk factors for these then the culprit is a very thin lining. Not to worry as your lining will gradually grow thicker when you decide to stop the Pill, or get switched to a higher dose of estrogen formula.

Bottom line, if your bleeding and cramping persists into the next pack of pills, let your GYN or clinic know. They may have you take a 5-7 day break from active pills, or alter your brand/formula of pills. If you do have risks for a new chlamydia infection see your GYN promptly.

Yours,
Jane


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.